Nebraska, 2005

Tornadoes and Hail in Nebraska, May 17, 2005

May 17, 2005 · NWS LBF · 19 events in 7 counties and zones

15 hail, 2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$1,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 17, 1:35 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 17, 1:35 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT TUE MAY 17 2005

...THE IMMEDIATE FORECAST PROBLEM IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS CONTINUING INTO THE EVENING...

.DISCUSSION...
    IN THE IMMEDIATE FUTURE, CONVECTION WILL PROBABLY BE UNDERWAY
ALREADY BY FORECAST ISSUANCE TIME. INITIAL PROJECTION OF THE
LOCATION OF THE DRY LINE AT 21Z IS LIKELY TO BE FROM JUST WEST OF
VALENTINE THROUGH NORTH PLATTE TO GOODLAND AND THUNDERSTORMS WILL BE
ALONG AND EAST OF THAT LINE.
    IT IS THEN PROJECTED TO BE THROUGH CENTRAL AND SOUTHWEST
NEBRASKA BY 03Z. THIS SHOULD END THE STORMS OVER ALL BUT ABOUT THE
EASTERN HALF OF THE STATE.

    AFTER THAT, THE UPPER RIDGE BUILDS ACROSS THE NORTHERN PLAINS
THURSDAY NIGHT AND FRIDAY KEEPING THE WEATHER QUIET FOR A DAY OR
TWO. ANOTHER FRONTAL SYSTEM MOVES INTO NORTHWEST NEBRASKA BY
SATURDAY EVENING AND THROUGH THE STATE BY SUNDAY EVENING. THERE IS
PLENTY OF MOISTURE WITH SPECIFIC HUMIDITY AT OR ABOVE 6G/KG.
CONVERGENCE AND WARM ADVECTION ALONG THE SYSTEM WILL GENERATE
THUNDERSTORMS SATURDAY NIGHT IN WESTERN NEBRASKA. BY LATE SUNDAY
MORNING THE STORMS SHOULD BE OUT OF CENTRAL NEBRASKA. ONCE AGAIN,
QUIET WEATHER IS EXPECTED AS THE UPPER RIDGE BUILDS OVER THE
ROCKIES.
&&

.SYNOPSIS...
    ANALYSIS OF THE 18Z SURFACE DATA INDICATED LOW PRESSURE CENTERS
IN NORTHEAST WYOMING, NORTHWEST NEBRASKA AND NORTHWEST KANSAS. A
QUASI-STATIONARY FRONT WAS DRAPED THROUGH NORTHEAST WYOMING AND
NORTHERN NEBRASKA WITH THE DRY LINE EAST OF ALLIANCE AND SYDNEY AND
WEST OF OGALLALA. DEWPOINTS WERE IN THE MID 50S EAST OF THE DRY LINE
AND DROP OFF RAPIDLY TO THE MID 30S WEST OF THE LINE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 0300Z NEZ004>006-008-009-023>027-
057>059-069>071
&&

SPRINGER
Hazardous weather outlook, May 17, 1:09 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 PM CDT TUE MAY 17 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-181100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
209 PM CDT TUE MAY 17 2005

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH THIS EVENING...
...WIND ADVISORY FOR NORTH CENTRAL NEBRASKA THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A STRONG SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE OUT ONTO
THE HIGH PLAINS AND INTENSIFY THIS EVENING. AS THE COLD FRONT MOVES
ACROSS THE OUTLOOK AREA...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP THROUGH THE EVENING HOURS. THE THUNDERSTORMS HAVE THE
POTENTIAL TO RAPIDLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT...HOWEVER AN ISOLATED TORNADO IS ALSO
POSSIBLE.

STRONG SOUTHEAST WINDS WILL CONTINUE THIS EVENING AHEAD OF THE COLD
FRONT...ACROSS NORTH CENTRAL NEBRASKA. ALSO BEHIND THE COLD FRONT
WILL BE A BRIEF PERIOD OF STRONG WEST TO NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY NIGHT THROUGH
SUNDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND POSSIBLY INTO THE
OVERNIGHT.

MASEK

In the hours before

Special weather statement, May 17, 12:51 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
151 PM CDT TUE MAY 17 2005

NEZ004>006-008-009-023>027-035>038-057>059-069>071-094-180300-
ARTHUR NE-BLAINE NE-BROWN NE-CHASE NE-CUSTER NE-EASTERN CHERRY NE-
FRONTIER NE-GRANT NE-HAYES NE-HOOKER NE-KEITH NE-KEYA PAHA NE-
LINCOLN NE-LOGAN NE-LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-
SHERIDAN NE-THOMAS NE-WESTERN CHERRY NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BREWSTER...BROKEN BOW...CURTIS...GORDON...GRANT...HAY SPRINGS...
HAYES CENTER...IMPERIAL...MULLEN...NORTH PLATTE...OGALLALA...
RUSHVILLE...SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...
TRYON AND VALENTINE
151 PM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF WESTERN
AND NORTH CENTRAL NEBRASKA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM CDT (9 PM MDT).  COUNTIES INCLUDED IN THE WATCH ARE
SHERIDAN...CHERRY...KEYA PAHA...BROWN...ROCK...LOUP...
BLAINE...CUSTER...THOMAS...LOGAN...HOOKER...MCPHERSON...
GRANT...ARTHUR...KEITH...PERKINS...LINCOLN...FRONTIER...
HAYES...CHASE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MASEK

The radar

The North Platte radar (KLNX), 107 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
May 17, 2:55 PM CST
Where
Lincoln County, 5 mi SSW of Sutherland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -101.167

Hail, Lincoln

When
May 17, 2:57 PM CST
Where
Lincoln County, 1 mi W of Sutherland
Measured
1.75 in hail
Property damage
$18,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -101.150

Hail, Lincoln

When
May 17, 2:59 PM CST
Where
Lincoln County, Sutherland
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
41.167, -101.133

Tornado, Lincoln

When
May 17, 3:06 PM CST
Where
Lincoln County, 2 mi SSW of Hershey
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
41.133, -101.017

A trained weather spotter recorded a brief tornado touchdown in an open field near Highway 30 west of North Platte.

Tornado, Lincoln

When
May 17, 3:26 PM CST
Where
Lincoln County, 5 mi W of North Platte
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
41.150, -100.883

Storm chasers recorded a weak tornado touchdown briefly in an open field.

Hail, McPherson

When
May 17, 3:53 PM CST
Where
McPherson County, 11 mi SSE of Tryon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.400, -100.883

Hail, McPherson

When
May 17, 4:00 PM CST
Where
McPherson County, 12 mi SE of Tryon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.433, -100.800

Hail covered the ground.

Hail, Lincoln

When
May 17, 4:01 PM CST
Where
Lincoln County, 4 mi SW of North Platte
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.117, -100.833

Hail, Blaine

When
May 17, 4:20 PM CST
Where
Blaine County, Purdum
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.067, -100.267

Hail, Logan

When
May 17, 4:30 PM CST
Where
Logan County, 5 mi W of Stapleton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.483, -100.617

Hail covered the ground.

Hail, Blaine

When
May 17, 4:50 PM CST
Where
Blaine County, 5 mi SSE of Purdum
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.000, -100.233

Thunderstorm Wind, Blaine

When
May 17, 4:50 PM CST
Where
Blaine County, 5 mi SSE of Purdum
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.000, -100.233

Thunderstorm winds tore numerous shingles off of a house at a farmstead.

Hail, Lincoln

When
May 17, 4:52 PM CST
Where
Lincoln County, 17 mi NNE of North Platte
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.383, -100.650

Hail, Logan

When
May 17, 4:59 PM CST
Where
Logan County, 10 mi ESE of Stapleton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.433, -100.333

Hail, Brown

When
May 17, 5:00 PM CST
Where
Brown County, 15 mi S of Ainsworth
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.333, -99.850

Hail, Custer

When
May 17, 5:10 PM CST
Where
Custer County, 14 mi NW of Callaway
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.450, -100.117

Hail, Rock

When
May 17, 5:48 PM CST
Where
Rock County, 7 mi WSW of Bassett
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -99.650

Thunderstorm Wind, Custer

When
May 17, 5:59 PM CST
Where
Custer County, (Bbw)broken Bow Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.433, -99.633

Hail, Custer

When
May 17, 7:06 PM CST
Where
Custer County, 3 mi W of Mason City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.233, -99.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446974, 5446975, 5446976, 5446977, 5446978, 5446980, 5447052, 5447053, 5447056, 5446979, 5447057, 5447058, 5447054, 5447059, 5447055, 5447060, 5447062, 5447061, 5447063.